Asthma drug caution
If your child has asthma, you may want to avoid giving him acetaminophen (which has many brand names, including Tylenol). Taking the medicine could actually increase the chance of asthma symptoms, according to a recent Pediatrics article.
An increasing body of research suggests that acetaminophen reduces the body’s level of glutathione (a molecule that helps decrease inflammation in the bronchial tubes), causing irritation for kids who have sensitive lungs. This may lead to wheezing, coughing or shortness of breath, says John T. McBride, M.D., author of the article and a pediatrician at Akron Children’s Hospital in Ohio.
While more research needs to be done, Dr. McBride says there’s enough evidence for parents to consider giving a child with asthma or a family history of the disease ibuprofen — which commonly goes by Advil — instead (which is safe for babies 6 months and older). “Until we have more information, it doesn’t make sense to take the chance that it might up the risk of a child developing asthma or worsen symptoms.”